Alert archive / Iowa / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 90, NWS Quad Cities, IA

June 14, 1998Van Buren County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 14, 1998, 3:24 PM CDT for Van Buren County, Iowa. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 1998, 3:24 PM CDT (20:24 UTC)
Expired
Jun 14, 1998, 4:30 PM CDT
In force
66 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Van Buren County, IA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 2:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1998-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1998-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 142024 RRA
SVRMLI
IAC177-142130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
324 PM CDT SUN JUN 14 1998

THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VAN BUREN COUNTY IN SOUTHEASTERN IOWA

* UNTIL 430 PM CDT

* AT 325 PM CDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 23
  MILES SOUTHEAST OF OTTUMWA OR 6 MILES WEST OF KILBOURN MOVING
  NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KILBOURN                                   AROUND 335 PM CDT
  MT ZION                                    AROUND 335 PM CDT
  BIRMINGHAM                                 AROUND 350 PM CDT
  UTICA                                      AROUND 350 PM CDT
  STOCKPORT                                  AROUND 355 PM CDT

GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! A TORNADO
WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

PIERCE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 1:40 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 14, 1:40 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
140 PM CDT SUN JUN 14 1998

WILL KEEP DISC BRIEF WITH TOR BOX JUST ISSUED BY SPC FOR MOST OF CWA.
5H PROFILER PLANVIEW DEPICTED CLOSED LOW OVER SOUTHWEST IOWA DRIFTING
TO THE EAST. EARLY AFTERNOON VISIBLE SATELLITE IMAGERY SHOWED LINE OF
CBS LIFTING NORTHEAST FROM NORTHERN MISSOURI ASSOCIATED WITH DRY
PUNCH.

SUGGEST CONTINUATION OF FLOOD WATCH FOR IOWA COUNTIES IN LIGHT OF
LATEST AND FUTURE HEAVY RAINS. GRADUAL IMPROVEMENT BEGINNING MONDAY
AS SYSTEM SHIFTS TO THE EAST OF REGION.

CID 62/++   DBQ 62/++  MLI 62/++  BRL 64/++

BERG

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 4:00 PM CDTTornado WarningDVNLee65 min
Jun 14, 4:57 PM CDTFlash Flood WarningDVNBenton, Cedar, Iowa, Johnson, Linn, Washington5 hr
Jun 14, 4:57 PM CDTFlash Flood WarningDVNHenry, Jefferson5 hr
Jun 14, 4:57 PM CDTFlash Flood WarningDVNKeokuk5 hr
Jun 14, 5:04 PM CDTFlash Flood WarningDVNLee, Van Buren5 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.